HYMR1

Friday, January 15, 2016

No More Epinephrine Ratios!

So long ratios!

We've covered epinephrine use and misadventures on this blog numerous times. (Megan's post here, Nadia's heremine here). One thing that they all have in common is brining up the risk of dosing errors as a result of it unique ratio expression format for its concentration. But those days are numbered.


Starting in May 2016, the ratio expression format for drug concentrations will no longer be permitted according to the December 2015 ISMP Acute Care report.1 This new development will apply to epinephrine, isoproterenol and neostigmine. Unaffected by this are the lidocaine and epinephrine combination solutions for local anesthesia.


The new labeling concentration notation will be a welcome change to pharmacist and patients alike. Confusion relating to the ratio concentrations of epinephrine (1:10,000 vs 1:1000) has been associated with numerous medication errors over the years, some leading to serious patient harm.2-8 In fact, in a controlled, non-patient care setting (classroom), physicians were more likely to cause an error in administration when epinephrine was labeled with ratio strengths compared to mass concentrations (OR 13.4, 95% CI 2.2 to 81.7).9


The new labeling for epinephrine will only be displayed as the mass concentration format used in virtually every other medication. For example, epinephrine 1:1000 will now be labeled as 1 mg/mL, and for the 1:10,000 as 0.1 mg/mL. Certainly this change will not prevent all medication errors. But as seen above, decimal points are involved, and however it may help reduce the incidence tremendously.



1. Intistute for Safe Medication Practices. Acute Care Medication Safety Alert Newsletter, December 2015. Available at https://www.ismp.org/Newsletters/acutecare/issue.aspx?id=1111, Accessed 1/15/2016
2. Dybvik T, Halvorsen P, Steen PA. Accidental intravenous administration of 50 mg of racemic adrenaline in a 2-year-old boy. Eur J Anesthesiol 1995; 12:181-183.
3. Karch S. Coronary artery spasm induced by intravenous epinephrine overdose. Am J Emerg Med 1989; 7:485-488.
4. Novey HS, Meleyco LN. Alarming reaction after intravenous administration of 30 mL epinephrine. JAMA 1969; 207:243-246.
5. Horek A, Raine R, Opie LH, et al. Severe myocardial ischemia induced by intravenous adrenaline. BMJ 1983; 268:519.
6. Hall AH, Kulig KW, Rumack BH. Intravenous epinephrine abuse. Am J Emerg Med 1987; 5:64-65.
7. Ferry DR, Henry RL, Kern MJ. Epinephrine-induced myocardial infarction in a patient with angiographically normal coronary arterias. Am Heart J 1986; 111:193-195.
8. Kanwar M, Irvin CB, Frank JJ, et al. Confusion about epinephrine dosing leading to iatrogenic overdose: a life-threatening problem with a potential solution. Ann Emerg Med 2010; 55:341-344.
9. Wheeler DW, Carter JJ, Murray LJ, et al. The effect of drug concentration expression on epinephrine dosing errors: a randomized trial. Ann Intern Med 2008; 148:11-14
.

Featured Post

Giapreza - A Closer Look at the Pharmacology of Ang2

Angiotensin-II (Ang2) is now an FDA approved vasopressor. With this new addition to the available options, experts are combing over the ...